Alert archive / Minnesota / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Duluth, MN

July 8, 2020Crow Wing County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jul 8, 2020, 8:22 PM CDT for Crow Wing County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 8:22 PM CDT (01:22 UTC)
Expired
Jul 9, 2020, 12:58 AM CDT
In force
5 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS53 KDLH 090122
FFWDLH
MNC035-090715-
/O.NEW.KDLH.FF.W.0003.200709T0122Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
822 PM CDT Wed Jul 8 2020

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Southeastern Crow Wing County in east central Minnesota...

* Until 215 AM CDT.

* At 821 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 4 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Deerwood, Garrison, Upper South Long Lake, Bay Lake, and Woodrow. 

An additional one to two inches of rain is possible tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4641 9409 4651 9382 4646 9381 4630 9381
      4629 9382 4630 9409

FLASH FLOOD...RADAR INDICATED

$$

PA
1 follow-up statement
950 
WGUS73 KDLH 090558
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
1258 AM CDT Thu Jul 9 2020

MNC035-090608-
/O.CAN.KDLH.FF.W.0003.000000T0000Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crow Wing MN-
1258 AM CDT Thu Jul 9 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CROW WING COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4641 9409 4651 9382 4646 9381 4630 9381
      4629 9382 4630 9409

$$

Kossen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:38 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 8, 6:38 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 7:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
753 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 SE IRON RIVER         46.53N 91.38W
07/08/2020  M1.00 INCH       BAYFIELD           WI   TRAINED SPOTTER

            SENT TO THE OFFICE VIA TWITTER. TWEET
            INCLUDED PICTURE OF HAILSTONE NEXT TO A
            QUARTER.

&&

WFU
Local storm report, Jul 8, 7:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
754 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             ASHLAND                 46.58N 90.87W
07/08/2020  E0.25 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

WFU
Local storm report, Jul 8, 8:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HEAVY RAIN       3 N BRAINERD            46.40N 94.19W
07/08/2020  M0.87 INCH       CROW WING          MN   TRAINED SPOTTER

            0.87 OF RAIN REPORTED FROM THE PASSING
            STORMS. SMALL AMOUNT OF PEA SIZED HAIL ALSO
            FELL.

&&

WFU
Local storm report, Jul 8, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 W WEALTHWOOD          46.36N 93.73W
07/08/2020  M1.00 INCH       AITKIN             MN   PUBLIC

            HAILSTONE NEXT TO QUARTER PICTURE SENT IN
            VIA TWITTER.

&&

WFU
Local storm report, Jul 8, 8:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             BENNETT                 46.45N 91.85W
07/08/2020  E0.25 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

WFU
Local storm report, Jul 8, 8:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
821 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FUNNEL CLOUD     2 SE MASON              46.43N 91.05W
07/08/2020                   BAYFIELD           WI   TRAINED SPOTTER

            RAIN-WRAPPED FUNNEL CLOUD REPORTED FROM
            TRAINED SPOTTER AT THE WHITE RIVER BRIDGE ON
            HIGHWAY 63. NO VISUAL ON GROUND CONTACT.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTSpecial Marine WarningDLH14 min
Jul 8, 7:10 PM CDTTornado WarningDLHCrow Wing35 min
Jul 8, 7:12 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis25 min
Jul 8, 7:12 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis49 min
Jul 8, 7:23 PM CDTTornado WarningDLHCrow Wing37 min
Jul 8, 7:43 PM CDTTornado WarningDLHAitkin, Crow Wing32 min
Jul 8, 7:44 PM CDTSevere Thunderstorm WarningDLHCrow Wing46 min
Jul 8, 7:52 PM CDTSpecial Marine WarningDLH23 min
Jul 8, 7:58 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton47 min
Jul 8, 8:35 PM CDTSpecial Weather StatementDLHCarlton25 min
Jul 8, 8:49 PM CDTSpecial Weather StatementDLHCarlton11 min
Jul 8, 9:03 PM CDTSpecial Weather StatementDLHCarlton, Pine12 min
Jul 8, 9:14 PM CDTAreal Flood AdvisoryDLHAitkin3 hr
Jul 8, 9:20 PM CDTSpecial Weather StatementDLHAitkin25 min
Jul 8, 9:24 PM CDTSpecial Weather StatementDLHCarlton, Pine36 min
Jul 8, 9:32 PM CDTSpecial Weather StatementDLHCrow Wing28 min
Jul 8, 9:38 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing37 min
Jul 8, 9:42 PM CDTSpecial Marine WarningDLH33 min
Jul 8, 10:02 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing28 min
Jul 8, 10:14 PM CDTSpecial Marine WarningDLH61 min
Jul 8, 10:26 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing34 min
Jul 8, 10:56 PM CDTSpecial Weather StatementDLHCass19 min
Jul 8, 11:01 PM CDTSpecial Weather StatementDLHCook14 min
Jul 8, 11:01 PM CDTSevere Thunderstorm WarningDLHCass29 min
Jul 8, 11:02 PM CDTSevere Thunderstorm WarningDLHAitkin28 min
Jul 8, 11:24 PM CDTSevere Thunderstorm WarningDLHCass36 min
Jul 8, 11:46 PM CDTSpecial Weather StatementDLHCarlton14 min
Jul 8, 11:49 PM CDTSevere Thunderstorm WarningDLHCass, Itasca26 min
Jul 9, 12:00 AM CDTSevere Thunderstorm WarningDLHCarlton30 min
Jul 9, 12:04 AM CDTSpecial Weather StatementDLHItasca11 min
Jul 9, 12:12 AM CDTSevere Thunderstorm WarningDLHCass, Itasca33 min
Jul 9, 12:15 AM CDTSpecial Weather StatementDLHSaint Louis15 min
Jul 9, 12:24 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis37 min
Jul 9, 12:31 AM CDTSevere Thunderstorm WarningDLHCass29 min
Jul 9, 12:47 AM CDTSpecial Weather StatementDLHItasca13 min
Jul 9, 12:56 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing34 min
Jul 9, 1:03 AM CDTSpecial Weather StatementDLHItasca12 min
Jul 9, 1:14 AM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 9, 1:31 AM CDTSpecial Weather StatementDLHItasca29 min
Jul 9, 1:35 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing25 min
Jul 9, 1:55 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing20 min
Jul 9, 1:57 AM CDTSpecial Weather StatementDLH33 min
Jul 9, 2:03 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca27 min
Jul 9, 2:12 AM CDTSpecial Weather StatementDLHCrow Wing33 min
Jul 9, 2:23 AM CDTSpecial Weather StatementDLHAitkin37 min
Jul 9, 2:42 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing, Saint Louis33 min
Jul 9, 2:44 AM CDTSpecial Weather StatementDLHCass31 min
Jul 9, 2:46 AM CDTSpecial Weather StatementDLHItasca29 min
Jul 9, 2:53 AM CDTSpecial Weather StatementDLHCarlton37 min
Jul 9, 3:16 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis29 min
Jul 9, 3:18 AM CDTSpecial Marine WarningDLH42 min
Jul 9, 3:22 AM CDTSpecial Weather StatementDLHPine23 min
Jul 9, 3:43 AM CDTSpecial Weather StatementDLHPine32 min
Jul 9, 3:59 AM CDTSpecial Marine WarningDLH46 min
Jul 9, 4:06 AM CDTSpecial Weather StatementDLHKoochiching24 min
Jul 9, 4:15 AM CDTSpecial Weather StatementDLHPine30 min
Jul 9, 4:41 AM CDTSpecial Marine WarningDLH47 min

Nearby

Flash Flood Warnings in Minnesota, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.